Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 11, NWS Austin/San Antonio, TX

July 23, 2024Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 23, 2024, 5:28 AM CDT for Edwards County, Real County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2024, 5:28 AM CDT (10:28 UTC)
Expired
Jul 23, 2024, 11:30 AM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 93 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2024-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2024-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WGUS54 KEWX 231028
FFWEWX
TXC137-385-231330-
/O.NEW.KEWX.FF.W.0011.240723T1028Z-240723T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
528 AM CDT Tue Jul 23 2024

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Northeastern Edwards County in south central Texas...
  Northwestern Real County in south central Texas...

* Until 830 AM CDT.

* At 528 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 4 inches of rain have 
  fallen. Additional rainfall amounts up to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Rocksprings and Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3029 9997 3023 9994 3015 9989 3010 9987
      2999 9992 2993 9998 2992 10001 2992 10007
      2996 10014 2996 10020 3000 10025 3001 10029
      3003 10032 3009 10034 3018 10034 3020 10033
      3028 10026 3029 10021

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CP
3 follow-up statements
413 
WGUS54 KEWX 231318
FFWEWX
TXC137-385-231500-
/O.EXT.KEWX.FF.W.0011.000000T0000Z-240723T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
818 AM CDT Tue Jul 23 2024

The National Weather Service in Austin/San Antonio has extended the

* Flash Flood Warning for...
  Northeastern Edwards County in south central Texas...
  Northwestern Real County in south central Texas...

* Until 1000 AM CDT.

* At 818 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Additional rainfall amounts up to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Rocksprings and Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3029 9997 3023 9994 3015 9989 3010 9987
      2999 9992 2993 9998 2992 10001 2992 10007
      2996 10014 2996 10020 3000 10025 3001 10029
      3003 10032 3009 10034 3018 10034 3020 10033
      3028 10026 3029 10021

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

29
524 
WGUS54 KEWX 231426
FFWEWX
TXC137-385-231630-
/O.EXT.KEWX.FF.W.0011.000000T0000Z-240723T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
926 AM CDT Tue Jul 23 2024

The National Weather Service in Austin/San Antonio has extended the

* Flash Flood Warning for...
  Northeastern Edwards County in south central Texas...
  Northwestern Real County in south central Texas...

* Until 1130 AM CDT.

* At 926 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Additional rainfall amounts up to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Rocksprings and Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3029 9997 3023 9994 3015 9989 3010 9987
      2999 9992 2993 9998 2992 10001 2992 10007
      2996 10014 2996 10020 3000 10025 3001 10029
      3003 10032 3009 10034 3018 10034 3020 10033
      3028 10026 3029 10021

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

29
562 
WGUS74 KEWX 231636
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1136 AM CDT Tue Jul 23 2024

TXC137-385-231646-
/O.EXP.KEWX.FF.W.0011.000000T0000Z-240723T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edwards TX-Real TX-
1136 AM CDT Tue Jul 23 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN EDWARDS AND 
NORTHWESTERN REAL COUNTIES...

The heavy rain has ended. Roads may continue to be impassable 
through at least the early afternoon hours.

&&

LAT...LON 3029 9997 3023 9994 3015 9989 3010 9987
      2999 9992 2993 9998 2992 10001 2992 10007
      2996 10014 2996 10020 3000 10025 3001 10029
      3003 10032 3009 10034 3018 10034 3020 10033
      3028 10026 3029 10021

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:48 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 23, 1:48 AM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
148 AM CDT Tue Jul 23 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Wednesday)
Issued at 148 AM CDT Tue Jul 23 2024

Key Messages
* The threat for locally heavy rainfall with scattered storms
  continues today.
* Isolated pockets of a quick 1-4 inches of rainfall could lead to
  flooding, especially over locations that received moderate
  rainfall yesterday.
* Be alert for flooding through the afternoon and never drive
  through a flood roadway.

Early this morning rain and isolated thunderstorms were ongoing with
activity across almost all of South Central Texas with the exception
of the coastal plains. Six hour rain totals ending at midnight show
many locations in the Hill Country with amounts from 1-3 inches,
with local amounts just north of 4.5 inches. Activity should weaken
slightly but continue during the overnight hours, although new
convection is forecast to initiate again sometime in the morning
hours after sunrise. The most favored location for the morning
activity will be again be the southern Edwards Plateau and the Hill
Country with some possibility of storms also moving into the coastal
plains. Isolated to scattered areas of flooding will be possible
today with PWATS remaining around 2 inches across the area. Will
need to especially watch out for training storms over locations that
received the most considerable rainfall yesterday and overnight
tonight as soils may be saturated leading to higher potential for
runoff and flash flooding. Morning activity is expected to move
southeast across the area through the afternoon and early evening.

The mid-level trough axis bringing upper level support for showers
and thunderstorms begins to shift east Tuesday night into Wednesday.
Hi-res and global guidance trend a bit drier for the western and
northwestern portions of the area with the best chances overnight
and into Wednesday now mainly east of I-35. Locally heavy rainfall
with storms and isolated to scattered flooding potential continues
to exist this day.

High temperatures continue to trend on the cool side with afternoon
temperatures from the low 80s to the low 90s today. Temperatures may
increase a few degrees Wednesday with lesser cloud cover expected in
the west and possibly some breaks in the clouds to the east.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 148 AM CDT Tue Jul 23 2024

A mid level shear axis, perhaps a closed low, lingers near or over
our area through the long term. A moist airmass with PWs of 1.5 to
2.2 inches persists over our area. Residual surface boundaries and
mesoscale features, in addition to heating and the shear axis/low
provide forcing of this moist airmass to maintain chances of showers
and thunderstorms each day. The highest chances will be mainly along
and east of I-35 where the deeper moisture is found, however could
shift to the west with time. Locally heavy rains can be expected.
With soils becoming more saturated from previous days rains, flash
flooding may become more of a threat, in addition to urban and small
stream type flooding. Forecast soundings indicate a potential for
gusty winds with the strongest storms. Later forecasts will fine
tune the POPs and QPF. Extensive cloudiness and areas of rain will
keep daytime temperatures well below normal for late July, though
they may trend closer to normal next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1207 AM CDT Tue Jul 23 2024

Showers and isolated thunderstorms remain across much of South
Central Texas for the start of the TAF period. This activity is
expected to wane in the next couple of hours but localized MVFR
ceilings or visibility may be possible at I-35 sites due to this
activity. More convection is expected to develop this morning with
most guidance initiating over the southern Edwards Plateau, Hill
Country, or coastal plains. From here, timing and exact movement of
storms is still difficult to forecast through the afternoon and
evening. MVFR ceilings will develop around 10-11Z and last through
the morning before VFR conditions in the absence of thunderstorms
returns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  72  90  72 /  50  20  40  20
Austin Bergstrom Intl Airport  87  72  88  71 /  50  20  40  20
New Braunfels Muni Airport     88  73  88  73 /  60  30  50  30
Burnet Muni Airport            86  71  89  70 /  60  10  30  10
Del Rio Intl Airport           90  76  95  76 /  60  40  30  10
Georgetown Muni Airport        85  71  87  71 /  60  20  30  10
Hondo Muni Airport             86  72  89  71 /  60  30  40  20
San Marcos Muni Airport        87  71  87  71 /  60  30  40  30
La Grange - Fayette Regional   86  72  84  72 /  80  30  70  40
San Antonio Intl Airport       88  74  89  74 /  60  30  40  20
Stinson Muni Airport           89  74  90  74 /  60  30  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...27
Long-Term...04
Aviation...27
Hazardous weather outlook, Jul 23, 2:47 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
247 AM CDT Tue Jul 23 2024

TXZ171>173-183>194-202>209-217>225-228-240800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
247 AM CDT Tue Jul 23 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered thunderstorms will continue through this evening across
much of South Central Texas. Locally heavy rainfall will be
possible with this activity which may lead to scattered flooding
across the area, especially over locations which received moderate
rainfall yesterday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Multiple rounds of scattered showers and thunderstorms are
expected through the weekend. Any activity will be capable of
producing heavy rainfall which may lead to scattered flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:47 PM CDTAreal Flood AdvisoryEWXBexar, Comal6 hr
Jul 22, 8:18 PM CDTAreal Flood AdvisoryEWXBlanco, Llano3 hr
Jul 22, 9:15 PM CDTAreal Flood AdvisoryEWXBurnet, Travis3 hr
Jul 22, 9:46 PM CDTAreal Flood AdvisoryEWXMedina3 hr
Jul 22, 9:58 PM CDTFlash Flood Warning Considerable damage threatEWXBandera3 hr
Jul 22, 11:40 PM CDTAreal Flood AdvisoryEWXTravis3 hr
Jul 23, 2:24 AM CDTAreal Flood AdvisoryEWXEdwards5 hr
Jul 23, 3:37 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Jul 23, 4:12 AM CDTAreal Flood AdvisoryEWXEdwards3 hr
Jul 23, 4:48 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Val Verde4 hr
Jul 23, 5:20 AM CDTAreal Flood AdvisoryEWXKerr108 min
Jul 23, 5:52 AM CDTSpecial Weather StatementEWXKinney53 min
Jul 23, 5:55 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde3 hr
Jul 23, 6:54 AM CDTRiver Flood WarningEWXVal Verde14 hr
Jul 23, 7:08 AM CDTFlash Flood Warning Considerable damage threatEWXKerr7 hr
Jul 23, 7:29 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr, Real7 hr
Jul 23, 8:17 AM CDTFlash Flood Warning Considerable damage threatEWXKerr6 hr
Jul 23, 8:39 AM CDTRiver Flood WarningEWXLlano36 hr
Jul 23, 8:57 AM CDTFlood WatchEWXBandera, Bexar, Comal, Kendall, Kerr, Medina5 hr
Jul 23, 9:08 AM CDTFlash Flood Warning Considerable damage threatEWXBandera5 hr
Jul 23, 9:10 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Real, Uvalde, Val Verde3 hr
Jul 23, 9:39 AM CDTRiver Flood WarningEWXKerr5 hr
Jul 23, 9:39 AM CDTRiver Flood WarningEWXKerr23 hr
Jul 23, 9:42 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kendall, Kerr4 hr
Jul 23, 10:50 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Hays, Travis3 hr
Jul 23, 10:53 AM CDTRiver Flood WarningEWXBandera3 hr
Jul 23, 10:56 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Jul 23, 11:36 AM CDTAreal Flood AdvisoryEWXBexar, Comal3 hr
Jul 23, 11:38 AM CDTAreal Flood AdvisoryEWXKendall3 hr
Jul 23, 12:06 PM CDTAreal Flood AdvisoryEWXLee3 hr
Jul 23, 12:29 PM CDTAreal Flood AdvisoryEWXCaldwell, Comal, Guadalupe, Hays2 hr
Jul 23, 2:22 PM CDTRiver Flood WarningEWXKinney, Uvalde16 hr
Jul 23, 2:22 PM CDTRiver Flood WarningEWXUvalde18 hr
Jul 23, 2:22 PM CDTRiver Flood WarningEWXUvalde36 hr
Jul 23, 2:50 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell115 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.